Lacosamide Overdose: A Case of QRS Prolongation and Seizure

Patrick C. Ng, Jonathan Schimmel, George Sam Wang

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

Background: Lacosamide is a third-generation antiepileptic drug. Its likely mechanism of action is via neuronal sodium channel blockade, via a unique manner compared with other antiepileptic drugs that block sodium channels. A paucity of information exists regarding lacosamide overdosage. Lacosamide overdosage is thought to cause QRS prolongation and seizures, due to its effect of sodium channel blockade. The potential efficacy of sodium bicarbonate to reverse the effects of lacosamide has not been well studied. Furthermore, prior reports of lacosamide toxicity have occurred in the setting of concomitant polypharmacy. Thus, the isolated toxic effects of the drug have not been well elucidated. Case Report: We report a case of a suspected, single-ingestion overdose on lacosamide. The patient developed signs of cardiotoxicity and seizure. Why Should an Emergency Physician Be Aware of This?: After lacosamide overdosage, the emergency physician must be capable of acute management of subsequent lacosamide toxicity. Understanding the mechanisms of action causing toxicity due to this drug can help the clinician to anticipate the interventions that may be needed or useful to treat this potentially toxic ingestion.

Original languageEnglish (US)
Pages (from-to)652-656
Number of pages5
JournalJournal of Emergency Medicine
Volume56
Issue number6
DOIs
StatePublished - Jun 2019
Externally publishedYes

Keywords

  • bicarbonate
  • lacosamide
  • seizure
  • sodium channel blockade

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Lacosamide Overdose: A Case of QRS Prolongation and Seizure'. Together they form a unique fingerprint.

Cite this